Texas, 2003Hail and Damaging Winds in Texas, August 22, 2003
August 22, 2003 · NWS FWD · 12 events in 8 counties and zones
11 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 22, 10:57 AM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 22, 10:57 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1157 AM CDT FRI AUG 22 2003
AVIATION DISCUSSION...
AFTERNOON/EVENING CONVECTION WILL BE WDLY SCT AROUND THE KDFW TRACON
AND SCT AROUND THE KACT TRACON. AN ISOLD SVR TSRA IS POSSIBLE
SOMEWHERE ACROSS NTX 21-02Z. OTHERWISE...VFR THIS TAF CYCLE WITH
VARIABLE EASTERLY TO SOUTHERLY LOW LEVEL WINDS. 75
XXXXXXXXXXXXXXXXXXXXXXXXXXXXXXXXX
PUBLIC DISCUSSION...
AS EASTERLY WAVE MOVES WESTWARD THROUGH SOUTHERN TEXAS...APPEARS WE
WILL HAVE A CHANCE FOR SLIGHTLY MORE CONVECTION TODAY. HAVE UPPED
POPS IN THE SOUTHEAST THIS AFTERNOON AND EVENING...AND ADJUSTED
WINDS TOO. REMAINDER OF THE FORECAST LEFT ALONG FOR NOW.
06Z AVN SEEMS TO BE TOO FAR NORTH AND TOO AGGRESSIVE WITH
PRECIP...BUT WILL WAIT FOR THE 12Z RUN TO DECIDE ON AFTERNOON
PACKAGE. 42
.AVIATION...
VFR CONDS WILL PREVAIL. LITTLE CHANGE TO GOING TAF FCSTS XPCTD. WIND
DIRECTIONS CHALLENGING (S/SE/OR E?)...YET SPEEDS BELOW 10 KTS WILL
MAKE THIS A MINIMAL CONCERN. OTRW...SHOULD SEE ISOLD CONVECTION KDFW
AREA WITH MORE SCT CONVECTION TOWARDS KACT IN 21Z-03Z TIME FRAME...AS
SUB-TROPICAL MSTR CONTS TO DEEPEN IN WEAK ELY FLOW ALFT...WITH THE
OCCNL VORT MOVING IN FROM THE GULF AND RESIDUAL OUTFLOWS INDUCING
LIFT. LEAVING CB OUT OF DFW AREA TAFS...BUT WILL EITHER MENTION
VCTS/OR AT LEAST CB KACT WAY. SAME SONG...SAME DANCE NEXT SEVERAL
DAYS.
05/
.EARLY MORNING PUBLIC DISCUSSION 155 AM CDT...
UPPER RIDGE LIFTS NORTHWARD ENOUGH TO ALLOW EASTERLY FLOW ACROSS
NORTH CENTRAL TEXAS. THIS WILL RESULT IN AFTERNOON AND EVENING
THUNDERSTORMS...MOST NUMEROUS SOUTH...ACROSS THE REGION AND
TEMPERATURES A FEW DEGREES COOLER. UNFORTUNATELY...HUMIDITIES WILL
BE HIGHER...SO AFTERNOON HEAT INDEX VALUES WILL NOT DROP. FORECAST
MODELS BRING A WEAK COLD FRONT INTO NORTH TEXAS TUESDAY...BUT IT
WILL BE HARD TO PENETRATE THE UPPER LEVEL RIDGE. SHOULD THE FRONT
MAKE IT THIS FAR SOUTH...WE COULD SEE AN INCREASE IN THUNDERSTORMS
TUESDAY AND WEDNESDAY. TEMPERATURES WILL CONTINUE AT OR ABOVE
NORMAL THROUGH THE SEVEN DAY FORECAST PERIOD.
FCSTID = 59
DFW 98 76 96 76 / 20 20 20 20
ACT 97 73 95 73 / 30 30 30 30
PRX 97 74 96 74 / 20 20 20 20
DTO 98 75 97 75 / 20 20 20 20
TKI 98 75 96 76 / 20 20 20 20
DAL 98 76 96 76 / 20 20 20 20
TRL 97 75 95 75 / 20 20 20 20
CRS 97 74 95 74 / 30 30 30 30
TPL 96 73 94 73 / 30 30 30 30
.FWD...
TX...NONE.
Hazardous weather outlook, Aug 22, 10:40 AM CST, 2 hours 10 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-222100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1140 AM CDT FRI AUG 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...
ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON INTO THIS
EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE WINDS IN EXCESS OF
60 MPH AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE FOR THUNDERSTORMS...MAINLY AFTERNOON AND
EVENING... SATURDAY THROUGH THURSDAY. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE THROUGH THE PERIOD.
.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUIRED AFTER 200 PM THIS
AFTERNOON.
05/
Thunderstorm Wind, Hamilton
- When
- August 22, 12:50 PM CST
- Where
- Hamilton County, 1 mi E of Hamilton
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.700, -98.100
Trees were blown down by high winds.
Thunderstorm Wind, Mills
- When
- August 22, 1:30 PM CST
- Where
- Mills County, 3 mi S of Star
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $1,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 31.417, -98.317
Cooperative observer in Moline reported wind damage.
Thunderstorm Wind, Mills
- When
- August 22, 2:20 PM CST
- Where
- Mills County, Goldthwaite
- Measured
- 52 kt (60 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.450, -98.567
Thunderstorm Wind, Hamilton
- When
- August 22, 2:35 PM CST
- Where
- Hamilton County, Hamilton
- Measured
- 52 kt (60 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 31.700, -98.117
Radio station KCLW AM had their antenna blown down.
Thunderstorm Wind, McLennan
- When
- August 22, 3:22 PM CST
- Where
- McLennan County, Bruceville
- Measured
- 61 kt (70 mph) estimated sustained
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.317, -97.233
Travel trailer being towed on Interstate 35 blown over and a mobile home was unroofed.
Thunderstorm Wind, Falls
- When
- August 22, 3:22 PM CST
- Where
- Falls County, 5 mi NW of Blevins
- Measured
- 61 kt (70 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.267, -97.267
Light poles at a baseball field blown down.
Hail, Eastland
- When
- August 22, 3:30 PM CST
- Where
- Eastland County, Cisco
- Measured
- 0.88 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.383, -98.967
Thunderstorm Wind, McLennan
- When
- August 22, 3:36 PM CST
- Where
- McLennan County, Bruceville
- Measured
- 61 kt (70 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.317, -97.233
Utility pole blown down by high winds.
Thunderstorm Wind, Collin
- When
- August 22, 4:10 PM CST
- Where
- Collin County, Plano
- Measured
- 61 kt (70 mph) estimated sustained
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.017, -96.717
Thunderstorm Wind, Collin
- When
- August 22, 4:30 PM CST
- Where
- Collin County, Plano
- Measured
- 61 kt (70 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.017, -96.717
Trees and power lines blown down by high winds.
Thunderstorm Wind, Dallas
- When
- August 22, 5:29 PM CST
- Where
- Dallas County, De Soto
- Measured
- 52 kt (60 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.583, -96.850
Trees were blown down by high winds.
Thunderstorm Wind, Tarrant
- When
- August 22, 6:10 PM CST
- Where
- Tarrant County, 3 mi E of Ft Worth
- Measured
- 52 kt (60 mph) estimated sustained
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.750, -97.300
Highway signs at Oakland and Interstate 30 blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 22, 20032 deaths · 1 injured · $3.4 million · 80 kt wind · 48 events
- Hail and Lightning Strikes in North Carolina, August 22, 20031 death · $450,000 · 0.88 in hail · 4 events
- Damaging Winds in Tennessee, August 22, 2003$358,000 · 60 kt wind · 27 events
- Damaging Winds in Arizona, August 22, 2003$400,000 · 70 kt wind · 2 events
- Damaging Winds in Tennessee, August 22, 2003$153,000 · 55 kt wind · 19 events
- Hail and Damaging Winds in Kansas, August 22, 2003$200,000 · 1 in hail · 8 events
- Hail in Texas, August 22, 2003$250,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Massachusetts, August 22, 20032 injured · $60,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, August 22, 2003$124,000 · 70 kt wind · 6 events
- Flash Flood in Florida, August 22, 2003$120,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 22, 2003$75,000 · 1.75 in hail · 9 events
- Damaging Wind in Utah, August 22, 2003$100,000 · 63 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379525, 5379526, 5379527, 5379528, 5379529, 5379530, 5379531, 5379532, 5379533, 5379534, 5379535, 5379536.